Tennessee, 2025Tornado and Hail in Tennessee, May 20, 2025
May 20, 2025 · NWS MRX · 24 events in 12 counties and zones
An occluding surface low bringing a trailing cold front forced several bouts of severe thunderstorms in East Tennessee, fueled by high effective shear and moderate amounts of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An occluding surface low bringing a trailing cold front forced several bouts of severe thunderstorms in East Tennessee, fueled by high effective shear and moderate amounts of instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 12:46 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, May 20, 12:46 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
146 PM EDT Tue May 20 2025
...New AVIATION...
.UPDATE...
Issued at 1047 AM EDT Tue May 20 2025
Overall the forecast and key messages remain in good shape this
morning. We continue to monitor on-going convection across west
and middle Tennessee associated with remnant out flow from the
activity over the Central Plains yesterday. Lightning activity is
generally starting to increase in isolated areas within the line
of showers and hi-resolution models have generally underperformed
with how well this line has maintained. However, the LLJ and
upper- level support should become less favorable as this activity
continues eastward, resulting in the line lifting more
northeastward with just 1000-1500 J/kg of MLCAPE per latest SPC
meso. There is definitely potential that severe threat could
increase with this activity as we head into the afternoon,
however, still believe the greatest threat will be when the second
line swings through this evening with better synoptic scale
forcing. If this initial line does over-perform we will have to
keep an eye on how well we can destabilize before the 2nd round
of convection late tonight. Definitely not as clear of a picture
as we would like to have so close in time but this is why it is
important to stay weather aware, making sure to check back for
forecast updates and having multiple ways to receive any watch
any warning information.
&&
.SHORT TERM...
(Today and tonight)
Issued at 238 AM EDT Tue May 20 2025
Key Messages:
1. Severe weather potential late today, especially late afternoon
into the overnight hours. All severe hazards possible.
2. Localized flash flooding potential, mainly in flood prone
locations.
Discussion:
The main story is going to be the chance of severe weather today,
especially this evening into the early overnight hours.
An occluding surface low will bring a cold front eastward across
the Tennessee Valley this afternoon. Ahead of this front, an
unstable atmosphere will exist with RAP forecast 1000-2000 J/Kg
MLCAPE likely across our forecast area. Limited convection is
expected during the afternoon with the lack of widespread forcing,
but convection may develop along outflow boundaries and
differential heating along the plateau. Convection that develops
within this unstable environment will be within a curve hodograph
environment with EBShear of 40 to 50 kt and ESRH around 150 to 200
m2s2. This will be sufficient for supercell thunderstorms. While
isolated, any supercells with present a risk of damaging winds,
hail, and tornadoes.
Further to our west, more widespread convection is expected ahead
of the cold front with numerous supercells that will present a
tornado risk. These will move eastward and grow upscale into a
QLCS line of thunderstorms by the overnight hours. This line is
most likely to impact our area between 0z and 06z. While
instability will decrease after sunset, height falls aloft will
help to maintain sufficient instability for severe weather. In
addition, low-level shear will increase after 0z as 850mb winds
increase to 40 to 45 kt which will increase the probability of
damaging winds and tornado probabilities. While a low tornado
risk will be present across most of the region, the higher risk
appears to be across southeast Tennessee, generally south of
Interstate 40 and west of Interstate 75, where the greatest
combination of 0-3km CAPE and low-level wind shear will exist.
Overall, the primary hazards with the evening QLCS thunderstorms
will be damaging winds with a low risk of tornadoes and isolated
hail potential.
&&
.LONG TERM...
(Wednesday through Tuesday)
Issued at 238 AM EDT Tue May 20 2025
Key Messages:
1. Drier, cooler weather arrives behind the cold front late week.
2. Warming trend into the weekend as trough axis shifts eastward.
3. Rain chances increase as another low pressure system
approaches on Sunday into Monday.
Discussion:
In the wake of the cold front, drier weather and cooler
temperatures is forecast through the end of the week. Subtle
shortwaves moving through the northwest flow aloft may bring brief
periods of precipitation, but the prevailing forecast will be for
dry weather. With anomalous troughing across the region,
temperatures will be around 10 degF below normal.
As we get into the weekend, longwave trough axis shifts eastward
with zonal flow aloft returning to the region. This will bring a
return of near normal temperatures to the area.
In response to a 100 kt upper jet across the Ohio Valley and a strong
shortwave diving southeast from the northern Great Plains into
the Mississippi Valley, convergent boundary layer flow will
increase precipitation coverage across the Mississippi,
Tennessee, and Ohio River Valleys on Sunday and Monday with
increasing chances for precipitation across our forecast area.
&&
.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Tue May 20 2025
A line of showers and storms continue to move across central into
eastern TN early this afternoon. This is expected to continue
eastward into the late afternoon with best coverage along and
north of I-40. Higher confidence in convective activity exists
along cold front later this evening, generally near or just after
midnight. High probabilities(60-80%) of brief MVFR or lower cigs
developing behind the front tomorrow morning. Breezy west winds
Wednesday afternoon gusting upwards of 20-25kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 66 81 59 79 / 80 0 10 20
Knoxville McGhee Tyson Airport, TN 65 78 56 72 / 90 10 10 40
Oak Ridge, TN 65 78 56 72 / 80 10 10 40
Tri Cities Airport, TN 63 76 53 68 / 90 20 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...JB
LONG TERM....JB
AVIATION...KRS
Hazardous weather outlook, May 20, 1:36 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
236 AM EDT Tue May 20 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210645-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
236 AM EDT Tue May 20 2025 /136 AM CDT Tue May 20 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Severe thunderstorms are expected late Tuesday afternoon and into
the overnight hours ahead of a cold front. Damaging winds will be
the primary risk, but there will be a chance of large hail and
tornadoes with the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed this afternoon and evening.
In the hours before
Special weather statement, May 20, 1:22 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Tue May 20 2025
TNZ035-036-067-201900-
Anderson TN-Roane TN-Morgan TN-
222 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...CENTRAL
ANDERSON AND NORTHERN ROANE COUNTIES THROUGH 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fairfield Glade, or 7 miles northwest of Rockwood,
moving east at 35 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coalfield, Pine Orchard, Oakdale, Rockwood, Oliver Springs, Dearmond,
Harriman, Midtown, Petros, and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3586 8473 3590 8471 3591 8468 3598 8471
3603 8476 3619 8427 3618 8424 3621 8423
3622 8419 3600 8411 3599 8415 3599 8419
3598 8420 3598 8421 3594 8422 3595 8425
3593 8424 3594 8427 3593 8426 3582 8478
TIME...MOT...LOC 1822Z 251DEG 37KT 3592 8479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, May 20, 1:27 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 PM EDT Tue May 20 2025
TNZ012-013-035-036-201915-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
227 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES THROUGH 315 PM EDT...
At 227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Heron to near Wartburg. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caryville, Elk Valley, Huntsville, Smokey Junction, Winfield, Honey
Creek State Park, Rosedale, Robbins, Rocky Top, and Jellico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3659 8400 3622 8408 3603 8474 3639 8468
3640 8466 3642 8467 3660 8464
TIME...MOT...LOC 1827Z 233DEG 36KT 3664 8451 3605 8465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHEvent by event
22 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Roane
- When
- May 20, 1:58 PM EST to 1:59 PM EST
- Where
- Roane County, 0.59 mi WSW of Jonesville to 0.11 mi W of Jonesville
- Rating
- EF1
- Path length
- 0.49 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.976, -84.409
A 100 yard wide EF-1 tornado with peak winds near 100 mph started near Blair Road and Butler Drive where several trees were uprooted and trunks snapped. The tornado tracked near Old Harriman Highway where numerous tree trunks were snapped along the path. The tornado lifted near Whaley Road and Old Harriman Highway. Tornado was on the ground for roughly a 0.5 mile.
Thunderstorm Wind, Roane
- When
- May 20, 1:58 PM EST to 2:03 PM EST
- Where
- Roane County, 1.03 mi SSE of Jonesville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.967, -84.390
Rear flank downdraft winds associated with a tornadic supercell snapped and felled several trees along Poplar Creek Road, the small valley just east of where a brief tornado had touched down.
Thunderstorm Wind, Roane
- When
- May 20, 2:10 PM EST
- Where
- Roane County, 0.56 mi W of Oliver Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.050, -84.340
Powerlines were blown down by severe thunderstorm wind gusts on Lookout Avenue.
Thunderstorm Wind, Hamblen
- When
- May 20, 3:27 PM EST
- Where
- Hamblen County, 0.89 mi NE of Roe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.190, -83.290
Numerous trees were blown down by severe thunderstorm winds along Pinebrook Road south of Highway 160.
Thunderstorm Wind, Greene
- When
- May 20, 4:05 PM EST
- Where
- Greene County, 0.56 mi E of Mohawk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.200, -83.040
A couple of trees were blown down onto powerlines by powerful thunderstorm wind gusts.
Thunderstorm Wind, Greene
- When
- May 20, 4:08 PM EST
- Where
- Greene County, 0.89 mi SW of Hull Mill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.190, -82.940
Several trees blown down on Blue Springs Road by severe thunderstorm winds.
Thunderstorm Wind, Greene
- When
- May 20, 4:10 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.170, -82.820
Numerous trees and powerlines blown down by powerful thunderstorm winds across the city.
Thunderstorm Wind, Greene
- When
- May 20, 4:13 PM EST
- Where
- Greene County, 1.31 mi WNW of Bradburn Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.190, -82.790
Tractor trailer blown down on Snapps Ferry Road by severe thunderstorm wind gusts.
Thunderstorm Wind, Marion
- When
- May 20, 3:30 PM CST
- Where
- Marion County, 0.89 mi SE of Griffith Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.270, -85.540
Several trees were blown down by severe thunderstorm winds. Hail was also reported during the storm, size of the hail is unknown.
Thunderstorm Wind, Sequatchie
- When
- May 20, 4:20 PM CST
- Where
- Sequatchie County, 2.36 mi SSW of Dunlap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.350, -85.400
Several trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Hamilton
- When
- May 20, 5:50 PM EST
- Where
- Hamilton County, 0.69 mi S of Bakewell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.340, -85.130
Several trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, McMinn
- When
- May 20, 6:44 PM EST
- Where
- McMinn County, 1.32 mi WNW of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.460, -84.620
Several trees were blown down by powerful thunderstorm wind gusts.
Thunderstorm Wind, Sequatchie
- When
- May 20, 6:39 PM CST
- Where
- Sequatchie County, 0.69 mi S of Ewtonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.410, -85.370
Several trees were blown down by powerful thunderstorm gusts.
Hail, Sequatchie
- When
- May 20, 6:39 PM CST
- Where
- Sequatchie County, 0.69 mi S of Ewtonville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.410, -85.370
Thunderstorm Wind, Scott
- When
- May 20, 8:40 PM EST
- Where
- Scott County, West Oneida
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -84.530
Multiple trees blown down across Scott County by severe thunderstorm wind gusts.
Thunderstorm Wind, Scott
- When
- May 20, 8:45 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.500, -84.510
Several trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, McMinn
- When
- May 20, 8:50 PM EST
- Where
- McMinn County, Union Mc Minn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.550, -84.570
Several trees were felled by severe thunderstorm wind gusts.
Thunderstorm Wind, Roane
- When
- May 20, 8:51 PM EST
- Where
- Roane County, 1.31 mi ESE of Dyllis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.960, -84.350
A few trees were felled by powerful thunderstorm gusts.
Thunderstorm Wind, Knox
- When
- May 20, 9:10 PM EST
- Where
- Knox County, Lovell
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.900, -84.150
Severe convective gust measured on an at home anemometer.
Thunderstorm Wind, Knox
- When
- May 20, 9:15 PM EST
- Where
- Knox County, 0.69 mi S of Norwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.970, -83.980
Numerous trees blown down across Knox County by severe thunderstorm winds.
Thunderstorm Wind, Blount
- When
- May 20, 9:27 PM EST
- Where
- Blount County, 0.89 mi NW of Maryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.760, -83.980
Several trees were felled by severe thunderstorm winds at the Maryville Housing Authority.
Thunderstorm Wind, Claiborne
- When
- May 20, 9:40 PM EST
- Where
- Claiborne County, 1.67 mi W of Arthur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.550, -83.700
A few trees were felled by severe thunderstorm wind gusts.
Thunderstorm Wind, Sevier
- When
- May 20, 9:42 PM EST
- Where
- Sevier County, 3.63 mi NNW of Kodak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.020, -83.640
Several trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Sevier
- When
- May 20, 9:50 PM EST
- Where
- Sevier County, 2.63 mi ENE of Cusick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.870, -83.660
A large tree was blown down by severe thunderstorm wind gusts and blocked one lane of traffic on Highway 441 near the Zion Hill area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 20 to 21, 20252 injured · $9.8 million · EF2 · 128 events
- Tornadoes and Flash Flooding in Tennessee, May 20, 20251 injured · $1.5 million · EF1 · 73 events
- Tornadoes and Hail in Georgia, May 20 to 21, 2025$141,000 · EF1 · 60 events
- Tornado and Damaging Winds in Missouri, May 20, 2025$202,000 · EF1 · 3 events
- Hail and Damaging Winds in Kentucky, May 20, 2025$74,000 · 53 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, May 20, 2025$115,000 · EF1 · 5 events
- Tornado and Hail in Tennessee, May 20, 2025$123,000 · EF0 · 21 events
- Hail and Damaging Winds in Mississippi, May 20, 2025$125,000 · 1.75 in hail · 19 events
- Tornadoes and Flash Flood in Illinois, May 20, 2025EF1 · 40 events
- Tornadoes and Damaging Winds in Alabama, May 20 to 21, 2025EF1 · 12 events
- Flash Flood and Flooding in Kentucky, May 20, 2025$34,000 · 61 kt wind · 8 events
- Tornado and Hail in Arkansas, May 20, 2025EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265418, 1265419, 1263138, 1263139, 1263140, 1263141, 1263142, 1263143, 1263144, 1263145, 1263146, 1263147, 1263148, 1263159, 1263149, 1263150, 1263151, 1263152, 1263158, 1263153, 1263154, 1263155, 1263156, 1263157.